A patient’s serum lipids are cholesterol 197 mg/dL, low-density lipoprotein (LDL) 110 mg/dL, and high-density lipoprotein (HDL) 35 mg/dL. The nurse knows what about these values?
A.Serum lipids are within desirable values.
B.Cholesterol is within desirable value, but LDL and HDL are not.
C.Cholesterol is not within desirable value, though LDL and HDL are.
D.Cholesterol, LDL, and HDL are not within desirable values.
Rationale: The normal range for cholesterol is 150 to 200. The normal range for LDL is less than 100. The normal range for HDL is 45 to 60.
A nurse who is administering atorvastatin calcium (Lipitor) realizes the importance of monitoring for which serious adverse reaction?
Rationale: Serious adverse reactions of atorvastatin include rhabdomyolysis, myalgia, photosensitivity, and cataracts. Less serious side effects include headache, rash, pruritus, constipation, diarrhea, sinusitis, and pharyngitis.
A patient is scheduled to receive gemfibrozil (Lopid). It is most important for the nurse to assess for concurrent use of which medication?
C.Warfarin ( Coumadin)
Rationale: Gemfibrozil (Lopid) is highly protein-bound and should not be taken with anticoagulants, because they compete for protein sites. Anticoagulant dose should be reduced during antihyperlipidemic therapy, and the international normalized ratio (INR) should be closely monitored.
A patient is receiving medication therapy for peripheral vascular disease. Which medication does the nurse identify as an antiplatelet drug?
Rationale: Cilostazol (Pletal) is an antiplatelet drug. Papaverine (Para-Time) is a direct-acting peripheral vasodilator. Prazosin (Minipress) is an alpha blocker, and nifedipine (Procardia) is a calcium channel blocker.
Which herb is most often associated with the treatment of intermittent claudication?
C.St. Johns wort
Rationale: The herb Ginkgo biloba, taken with an antiplatelet drug, has been used to treat intermittent claudication, because of its vasodilating and antioxidant effects, although this herb has not been approved by the FDA.
Which statement indicates the patient understands discharge instructions regarding cholestyramine (Questran)?
- “I will take Questran 1 hour before my other medications.”
- “I will increase fiber in my diet.”
- “I will weigh myself weekly.”
- “I will have my blood pressure checked weekly.”
Cholestyramine can cause constipation; thus, increasing fiber in the diet is appropriate. All other drugs should be taken 1 hour before or 4 hours after cholestyramine to facilitate proper absorption.
Which nursing intervention will decrease the flushing reaction of niacin?
- Administering niacin with an antacid
- Administering aspirin 30 minutes before nicotinic acid
- Administering diphenhydramine hydrochloride (Benadryl) with niacin
- Applying cold compresses to the head and neck
Administration of an antiinflammatory agent such as aspirin has been shown to decrease the flushing reaction associated with niacin. In addition, avoiding hot beverages, such as coffee, when taking niacin may also prevent flushing.
Which statement made by the patient indicates to the nurse that understanding about discharge instructions on antihyperlipidemic medications has occurred?
- “Antihyperlipidemic medications will replace the other interventions I have been doing to try to decrease my cholesterol.”
- “It is important to double my dose if I miss one in order to maintain therapeutic blood levels.”
- “I will stop taking the medication if it causes nausea and vomiting.”
- “I will continue my exercise program to help increase my high-density lipoprotein serum levels.”
Antihyperlipidemic medications are an addition to, not a replacement for, the therapeutic regimen used to decrease serum cholesterol levels. The dose should never be doubled if one is missed nor stopped due to side effects.
A patient is taking pravastatin sodium (Pravachol). Which assessment finding requires immediate action by the nurse?
- Slight nausea
- Muscle pain
Patients who experience severe muscle pain while taking pravastatin sodium (Pravachol) need to report the findings right away, as this may be indicative of rhabdomyolysis, a muscle disintegration that can become fatal.
Which patient’s statement indicates a need for further medication instruction about colestipol (Colestid)?
- “The medication may cause constipation, so I will increase fluid and fiber in my diet.”
- “I should take this medication 1 hour after or 4 hours before my other medications.”
- “I might need to take fat-soluble vitamins to supplement my diet.”
- “I should stir the powder in as small an amount of fluid as possible to maintain potency of the medication.”
Colestipol (Colestid) is a powder that must be well-diluted in fluids before administration to avoid esophageal irritation or obstruction and intestinal obstruction. The powder should not be stirred because it may clump; it should be left to dissolve slowly for at least 1 minute.
Which assessment finding in a patient taking an HMG-CoA reductase inhibitor will the nurse act on immediately?
- Decreased hemoglobin
- Elevated liver function tests
- Elevated HDL
- Elevated LDL
HMG-CoA reductase inhibitors (statins) can cause hepatic toxicity; thus, it is necessary to monitor liver function tests. The nurse should act on this finding immediately. Decreased hemoglobin should be addressed but not immediately. It is most likely not related to the administration of the HMG-CoA reductase inhibitor. Also, while an elevated LDL level must be addressed, it is not as high a priority as the elevated liver function test results. An elevated HDL is a positive finding and an encouraging result.
A patient diagnosed with hypercholesterolemia is prescribed lovastatin (Mevacor). Based on this medication order, the nurse will contact the health care provider about which reported condition in the patient’s history?
- Chronic pulmonary disease
- Hepatic disease
- Renal disease
Lovastatin (Mevacor) can cause an increase in liver enzymes and thus should not be used in patients with preexisting liver disease.
The nurse would question an order for colesevelam (Welchol) if the patient has which condition in the medical history?
- Hepatic disease
- Renal disease
Colesevelam (Welchol) binds with bile in the intestinal tract to form an insoluble complex. It can also bind to other substances and lead to intestinal obstruction.
The nurse reviews the history for a patient taking atorvastatin (Lipitor). What will the nurse act on immediately?
- The patient takes medications with grape juice.
- The patient takes herbal therapy including kava kava.
- The patient is on oral contraceptives.
- The patient was started on penicillin for a respiratory infection.
Atorvastatin (Lipitor) increases the estrogen levels of oral contraceptives. The patient’s oral contraceptive may need to be altered.